Pharmacology Antidepressants #2

Question

The client taking paroxetine reports not being compliant with taking the newly prescribed antidepressant, paroxetine. Which side effect is commonly stated as the reason for discontinuing use of paroxetine?

Answers

  1. Bradycardia
    • Rationale:

      This answer is not correct because tachycardia, not bradycardia is most associated with taking paroxetine. Sexual dysfunction, including impotence, is a common reason clients discontinue taking paroxetine.

  2. Sun sensitivity
    • Rationale:

      This answer is not correct because sun sensitivity is not commonly associated with paroxetine use. Sexual dysfunction, including impotence, is a common reason clients discontinue taking paroxetine.

  3. Impotence
    • Rationale:

      This answer is correct because although many antidepressants have the risk of sexual side effects, paroxetine is one of the most likely antidepressants to cause this side effect. Other common side effects associated with this antidepressant include tachycardia, nausea, insomnia, dizziness, decreased energy, and dry mouth.

  4. Hematuria
    • Rationale:

      This answer is not correct because hematuria is not associated with taking paroxetine. Hematuria should be reported to the health care provider immediately.

Overview

Paroxetine is a selective serotonin reuptake inhibitor (SSRI) used to treat depression. Sexual dysfunction, such as impotence, is a common side effect.

Explanation

Learning Outcomes

Paroxetine is a selective serotonin reuptake inhibitor (SSRI) antidepressant. A common side effect is sexual dysfunction. This is commonly why clients discontinue use of this medication. Although many antidepressants have the risk of sexual side effects, paroxetine is one of the most likely antidepressants to cause this side effect. Other common side effects associated with this antidepressant include tachycardia, nausea, insomnia, dizziness, decreased energy, and dry mouth.

Test Taking Tip

Focus studies on client education. NCLEX wants to be sure the nurse understands basic client teaching so the client is compliant and has the best therapeutic outcome possible.

Video Rationale